Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 119, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 26, 2012, 8:21 AM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2012, 8:21 AM EDT (12:21 UTC)
- Expired
- Apr 26, 2012, 9:05 AM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 141 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 6:22 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045
WUUS54 KMRX 261221
SVRMRX
VAC167-191-520-261315-
/O.NEW.KMRX.SV.W.0119.120426T1221Z-120426T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 AM EDT THU APR 26 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 915 AM EDT
* AT 820 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF NORTON TO
9 MILES EAST OF WEBER CITY...AND WERE MOVING EAST AT 65 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM THIS
AFTERNOON.
&&
LAT...LON 3662 8192 3660 8193 3660 8229 3688 8241
3690 8230 3697 8233 3705 8217 3706 8205
3713 8201 3714 8190 3705 8181 3698 8178
3692 8182 3679 8169 3662 8160
TIME...MOT...LOC 1221Z 276DEG 56KT 3682 8240 3660 8238
$$
DMG2 follow-up statements
865
WWUS54 KMRX 261250
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EDT THU APR 26 2012
VAC520-261300-
/O.CAN.KMRX.SV.W.0119.000000T0000Z-120426T1315Z/
CITY OF BRISTOL VA-
850 AM EDT THU APR 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND CENTRAL
TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
100 PM EDT THURSDAY AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3662 8192 3661 8194 3680 8211 3704 8217
3705 8206 3707 8203 3713 8201 3714 8190
3704 8181 3698 8178 3692 8183 3679 8169
3662 8160
TIME...MOT...LOC 1250Z 276DEG 56KT 3677 8184 3655 8182
$$
VAC167-191-261315-
/O.CON.KMRX.SV.W.0119.000000T0000Z-120426T1315Z/
RUSSELL VA-WASHINGTON VA-
850 AM EDT THU APR 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EMORY-MEADOW VIEW TO 7 MILES
SOUTHWEST OF DAMASCUS...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF ABINGDON TO 6 MILES NORTHWEST OF MOUNTAIN CITY...MOVING
EAST AT 65 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DAMASCUS...GLADE SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND CENTRAL
TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
100 PM EDT THURSDAY AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3662 8192 3661 8194 3680 8211 3704 8217
3705 8206 3707 8203 3713 8201 3714 8190
3704 8181 3698 8178 3692 8183 3679 8169
3662 8160
TIME...MOT...LOC 1250Z 276DEG 56KT 3677 8184 3655 8182
$$
AC354
WWUS54 KMRX 261305
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 AM EDT THU APR 26 2012
VAC167-191-261315-
/O.CAN.KMRX.SV.W.0119.000000T0000Z-120426T1315Z/
RUSSELL VA-WASHINGTON VA-
905 AM EDT THU APR 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND RUSSELL
COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND CENTRAL
TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
100 PM EDT THURSDAY AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3662 8192 3661 8194 3680 8211 3704 8217
3705 8206 3707 8203 3713 8201 3714 8190
3704 8181 3698 8178 3692 8183 3679 8169
3662 8160
TIME...MOT...LOC 1305Z 276DEG 56KT 3674 8155 3652 8153
$$
ACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:26 AM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 26, 3:26 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 326 AM EDT THU APR 26 2012 .SHORT TERM...(TODAY AND TONIGHT)...ACTIVE WEATHER DAY ACROSS THE FORECAST AREA WITH AN OUTBREAK OF SEVERE WEATHER ANTICIPATED. RADAR AND SATELLITE SHOWS AN AREA OF CONVECTION ACROSS WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND SOUTHERN INDIANA. THESE STORMS ARE IN RESPONSE TO A 90-100KT UPPER JET MOVING SOUTHEAST TOWARD THE TENNESSEE VALLEY TODAY. THE LEFT EXIT REGION OF THE JET IS PRODUCING DIVERGENCE ALOFT. ALSO...WARM FRONTAL BOUNDARY IS SITUATED ACROSS THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS. THIS BOUNDARY ALONG WITH AN INCOMING WEAK COLD FRONT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. ISOLATED TORNADOES ARE POSSIBLE GIVEN THE EXPECTED SHEAR...BUT MAINLY ASSOCIATED WITH BOW FEATURES. THIS BOUNDARY WILL MOVE SOUTH OF THE AREA OVERNIGHT ENDING THE CHANCE OF CONVECTION. PLENTY OF LOW LEVEL MOISTURE TO KEEP SKIES MOSTLY CLOUDY OVERNIGHT. GENERALLY FOLLOWED GFS MOS THROUGH THE PERIODS. .LONG TERM (FRIDAY THROUGH WEDNESDAY)...OVERALL...THE DAYS IN THIS PART OF THE FORECAST WILL HAVE VERY LITTLE SIGNIFICANT UPPER LEVEL DYNAMICS PASSING THROUGH THE REGION...BUT AT THE SURFACE FRONTAL BOUNDARIES WILL BE IN THE AREA QUITE A BIT THROUGH THE WEEKEND. AT THE START OF THIS PERIOD A STALLED FRONTAL BOUNDARY WILL BE LOCATED JUST SOUTH OF THE CWA...ORIENTED W-E ACROSS N GA. DURING THE DAY ON FRIDAY THE BOUNDARY IS EXPECTED TO LIFT NORTHWARD INTO THE OHIO VALLEY. HOWEVER...THE FRONT IS EXPECTED TO SURGE SOUTHWARD AGAIN AS A SURFACE LOW ZIPS EASTWARD TO OUR NORTH AROUND SUNDAY. HIGH PRESSURE SLOWLY STARTS TO BUILD INTO THE AREA BEHIND THE FRONT...BUT THEN SHIFTS TO BUILD MORE EAST OF THE APPALACHIANS...RESULTING IN MORE OF A BACKDOOR FRONTAL SITUATION FOR EARLY NEXT WEEK. RETURN FLOW STARTS IN THE MISS VALLEY QUICKLY...AND BY THE END OF THE FORECAST PERIOD ON WENDESDAY...THE RETURN FLOW SHOULD BE GETTING ESTABLISHED HERE AS WELL. WITH GOOD AGREEMENT ON THIS RETURN FLOW...BUMPED UP DEW POINTS IN THE SOUTHERN AREAS AS KCHA SEEMED TOO LOW FOR LAST 24-36 HOURS OF FORECAST. ALSO BUMPED UP MIN TEMP SLIGHTLY FOR TUE AND WED NIGHTS IN THE SOUTH. ALTHOUGH THUNDER IS POSSIBLE IN SOME OF THESE PERIODS...LOOKS LIKE SEVERE THREATS WILL BE LOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 80 59 82 60 85 / 60 30 40 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 77 56 79 60 84 / 70 30 40 20 30 OAK RIDGE, TN 77 56 79 59 84 / 70 20 30 20 40 TRI CITIES AIRPORT, TN 76 50 75 51 84 / 70 20 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 26, 3:52 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 352 AM EDT THU APR 26 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 352 AM EDT THU APR 26 2012 /252 AM CDT THU APR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...AN OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TENNESSEE VALLEY TODAY PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES ARE POSSIBLE. FIRST ROUND OF STORMS WILL MOVE INTO THE AREA SOON AFTER DAYBREAK THIS MORNING. THE GREATEST CONCENTRATION OF THUNDERSTORMS THIS MORNING WILL BE ALONG AND NORTH OF INTERSTATE 40. A SECOND ROUND OF THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FRONTAL BOUNDARY WILL BE THE PRIMARY FOCUS FOR THE POSSIBILITY OF SEVERE STORMS. THE FRONTAL BOUNDARY WILL BE IN THE REGION FRIDAY THROUGH SUNDAY. WHILE THE FRONT IS IN THE AREA...THERE IS AT LEAST A RISK OF A FEW SEVERE STORMS IN THE AREA...BUT THE OVERALL THREAT IS EXPECTED TO BE LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SPOTTERS MIGHT BE NEEDED FOR A SHORT PERIOD IN SOME LOCATIONS FRIDAY...SATURDAY...OR SUNDAY.
In the hours before
Local storm report, Apr 26, 7:41 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
741 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL KNOXVILLE 35.97N 83.95W
04/26/2012 E0.88 INCH KNOX TN TRAINED SPOTTER
&&Local storm report, Apr 26, 7:48 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL MORRISTOWN 36.21N 83.30W
04/26/2012 M0.25 INCH HAMBLEN TN NWS EMPLOYEE
&&Local storm report, Apr 26, 7:54 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL KODAK 35.97N 83.63W
04/26/2012 E1.00 INCH SEVIER TN AMATEUR RADIO
&&Local storm report, Apr 26, 8:00 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG ONEIDA 36.50N 84.51W
04/26/2012 SCOTT TN 911 CALL CENTER
NUMEROUS TREES DOWN COUNTYWIDE.
&&Local storm report, Apr 26, 8:12 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG ROGERSVILLE 36.41N 83.01W
04/26/2012 HAWKINS TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&Local storm report, Apr 26, 8:17 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL KNOXVILLE 35.97N 83.95W
04/26/2012 E1.00 INCH KNOX TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 11:10 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 35 min |
| Apr 25, 11:52 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 23 min |
| Apr 26, 6:51 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 54 min |
| Apr 26, 7:42 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.